Acetaminophen (Paracetamol, APAP) has been widely used for many decades as an analgesic and antipyretic agent but APAP overdose often causes acute adverse reactions, particularly liver damage. The metabolically oxidized form of APAP, N-acetyl-p-benzoquinone imine (NAPQI), is chemically reactive and binds covalently to proteins. Therefore, NAPQI is believed to be the key metabolite that causes hepatotoxicity, especially under conditions of glutathione depletion. Other APAP-induced adverse reactions, such as skin damage, are rare and remain poorly studied. Here, we report a case study of a male patient who presented with an acute swelling skin rash (without hepatotoxicity) caused by therapeutic doses of APAP. Plasma samples were collected at 17 hr after dosing (during the manifestation of symp-toms) and at one month (after recovery) and were subjected to LC-MS analysis of NAPQI-adducts. A significant concentration of NAPQI-cysteine adduct (33 pmol/mL) was found together with low concentrations of NAPQI-N-acetylcysteine adduct (2.0 pmol/mL) and NAPQI-glutathione adduct (0.13 pmol/mL). However, the NAPQI-albumin adduct was below the detection limit (below 0.001% modification on albu-min) despite a previous report of high concentrations of NAPQI-albumin adduct following acute liver injury. Therefore, the observed APAP-induced skin damage may have had a different cause from APAP-induced liver injury.
- N-acetyl-p-benzoquinone imine
- Skin damage
ASJC Scopus subject areas